Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 96, NWS Wichita, KS

May 28, 2018Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2018, 9:11 PM CDT for Barton County, Russell County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 9:11 PM CDT (02:11 UTC)
Expired
May 28, 2018, 10:15 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:12 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

834 
WUUS53 KICT 290211
SVRICT
KSC009-167-290315-
/O.NEW.KICT.SV.W.0096.180529T0211Z-180529T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
911 PM CDT MON MAY 28 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 1015 PM CDT

* At 910 PM CDT, a severe thunderstorm was located near Bison, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
  Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker
  Hill, Paradise, Galatia, Susank, Waldo, Great Bend Airport and
  Russell Airport.

This includes Interstate 70 between Mile Markers 176 and 202.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3913 9904 3913 9853 3826 9849 3826 9903
TIME...MOT...LOC 0210Z 240DEG 49KT 3858 9919 

HAIL...0.75IN
WIND...60MPH
 
$$

VAUGHAN
1 follow-up statement
253 
WWUS53 KICT 290310
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1010 PM CDT MON MAY 28 2018

KSC009-167-290319-
/O.EXP.KICT.SV.W.0096.000000T0000Z-180529T0315Z/
Russell KS-Barton KS-
1010 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL AND BARTON COUNTIES
WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3913 9904 3913 9853 3826 9849 3826 9903
TIME...MOT...LOC 0309Z 240DEG 49KT 3897 9832 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:00 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 28, 7:00 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
700 PM CDT Mon May 28 2018

.SYNOPSIS...
Issued at 335 PM CDT Mon May 28 2018

While the ridge is on its exit, the trough along the
Front Range is beginning to move east. There has been ongoing
convection across south central Nebraska and north central Kansas
through the day. An outflow boundary and modest instability have
certainly aided in maintaining this activity which has included
severe storms and even flash flooding for a few counties. This is
only a pre-show to more extensive activity that is expected later
this afternoon and evening with its further expansion.

Subtropical Storm Alberto is close to making its onshore debut on
the Florida Panhandle near Panama City. This system is tracking due
north and will move into Alabama tonight. Flooding and gusty winds
have already begun in that area.

High temperatures have kept the 90s trend for another day keeping
Memorial Day a tad warm, but breezy winds have helped. Hopefully you
were able to get out and enjoy outdoor festivities on this rather
nice holiday weekend.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 335 PM CDT Mon May 28 2018

1) Thunderstorm chances and timing for tonight, Tuesday and Wednesday

2) High temperatures in central Kansas on Tuesday

There is the lower over the Gulf of Mexico states thanks to
Subtropical Storm Alberto and a trough over the Rockies. The first
system will push north while the latter is going to shift northeast.
It is obviously the latter which is of concern for the upcoming
days. An enhanced risk remains off to the west this afternoon and
evening. In the synopsis section, the ongoing convection was
mentioned. This activity and its respective outflow are expected to
persist as the wave pushes its way east. Severe storms are occurring
and will remain through this evening. This activity is staying just
northwest of the county warning area at this time. Any movement into
Russell and Barton counties does not appear to be until after 7PM if
not closer to 10PM; however, there is the potential that the storms
could move east from their current positions sooner. A Tornado Watch
is in effect across the northwest corner of the Sunflower State and
does include Russell County. These storms have produced and will be
capable of producing hail up to the size of baseballs, 70 mph winds
and obviously tornadoes. The storms have maintained over the same
area and caused flash flooding as well. If you receive a warning or
are traveling back from your Memorial Day festivities through this
area, make sure to take precautions and seek shelter.

Tuesday still has the potential to be a decent severe weather day
especially in the central portion of Kansas. In fact, the Storm
Prediction Center has updated their Day 2 Convective Outlook to
include an enhanced risk across south central and just into the
southern portions of central Kansas. Initially the activity looks
like it will start out as discrete supercells but then quickly
become linear at least depending on which is your choice of model.
Timing could be earlier than previously anticipated with activity
developing in the afternoon and spreading east in the evening.
Models definitely coincide with the new outlook as the highlighted
enhanced shows 0-6km bulk shear around 40 kts and over 3000 J/kg
of 0-3 km MU CAPE. All severe parameters remain possible with
winds up to 70 mph, hail up to golf ball sized and even a few
tornadoes. Localized flooding could be another concern with these
storms. Uncertainty still remains in some of the elements
including the exact timing. Thus please stay tuned for updates.
Make sure heed any warnings and have multiple methods to receive
them. When thunder roars, go indoors.

Temperatures in central Kansas on Tuesday may be lower than
currently forecast. The previous forecast was adjusted downward
slightly as models are hinting at a lower trend which could be from
lingering convective activity and cloud cover. This may be adjusted
up or down with the next issuance.

On Wednesday, the system will stay over the Northern Plains. It is
possible that there could be showers and thunderstorms on Wednesday
evening and night particularly in southeast Kansas. There could be a
couple of strong to marginally severe storms with this activity, but
is anticipated that the severe activity will stay east into
Missouri.

.LONG TERM...(Friday through Monday)
Issued at 335 PM CDT Mon May 28 2018

The low pressure system over the Northern Plains will keep tracking
east, and the other low near the Gulf will push northwards. These
systems will eventually join forces Wednesday night into Thursday.
As this occurs and the system moves east, there will be a chance of
thunderstorms for areas east of the Flint Hills on Thursday
afternoon and evening.

A ridge is anticipated to move in for the end of the week with
another trough coming off of the Front Range on Friday night into
Saturday. There are model differences which vary in the timing of
this system moving through the area; however, moisture is void.
Chances for precipitation have been removed from Friday night and
for the weekend. This could change with the next forecast issuance
as it has with the past couple.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 638 PM CDT Mon May 28 2018

Isolated thunderstorms are possible in the vicinity of KCNU until
about sunset. Main focus however is slow moving area of storms
from central-southwest KS. High resolution models suggest outflow
from these storms will traverse most sites tonight. Convection
should spill into KRSL/KGBD this evening. Of note, most of the
high resolution models generate scattered elevated storms across
the Flint Hills after midnight, which are not directly tied to the
ongoing thunderstorm complex. While storms are likely at most
sites tomorrow evening, uncertainty is high whether KRSL or KGBD
would be affected prior to 0000 UTC. -Howerton

&&

.CLIMATE...
Issued at 335 PM CDT Mon May 28 2018

While the current forecast does not have record highs within it, the
values differ only by a couple of degrees. Thus it is not out the
question for the end of the week. Below is a summary of the records
and current forecast.

Record highs

Thursday
Salina
Record: 96 in 2002  Forecast: 94

Friday
Russell
Record: 98 in 2002  Forecast: 96

Salina
Record: 99 in 1934  Forecast: 97

Wichita
Record: 99 in 1985 Forecast: 97

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  91  66  91 /  10  10  60  10
Hutchinson      67  91  64  90 /  20  20  70  10
Newton          66  90  65  90 /  10  10  60  10
ElDorado        67  90  66  89 /  20  10  60  20
Winfield-KWLD   69  91  66  91 /   0  10  50  10
Russell         64  85  61  89 /  50  50  70  10
Great Bend      64  87  62  88 /  50  40  70   0
Salina          66  92  65  91 /  20  40  70  10
McPherson       66  91  64  90 /  20  30  70  10
Coffeyville     71  91  67  90 /  10   0  60  30
Chanute         70  90  66  89 /  20   0  50  30
Iola            70  90  66  88 /  20   0  50  40
Parsons-KPPF    71  91  67  89 /  20   0  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...PJH
CLIMATE...VJP
Hazardous weather outlook, May 28, 4:24 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 PM CDT Mon May 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 PM CDT Mon May 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance for thunderstorms this evening and tonight across
central Kansas, generally along and west of Salina to Hutchinson to
Anthony line. A severe storm could move in to Russell or Barton
counties this evening with hail up to golf ball size, 70 mph winds
and even a tornado. Otherwise a couple of strong storms with gusty
winds and small hail will be possible elsewhere in that area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will increase Tuesday across the center
portion of Kansas. Severe storms including supercells capable of
damaging winds to 70 mph, large hail to golf ball size and a few
tornadoes are possible Tuesday afternoon and evening for locations
generally west of I-135. A larger complex of storms is expected to
move east across south central and southeast Kansas Tuesday night. A
few strong storms will be possible into the Flint Hills and
southeast in the late evening and night. Locally heavy rainfall
with minor lowland flooding will also be possible Tuesday night
across much of the area.

Chances for storms will diminish or end Wednesday before returning
Wednesday night through Thursday night. A few strong storms are
possible Wednesday night across southeast Kansas.

Heat and humidity will increase across the region later in the
week, with heat index values at or above 100 degrees possible
during the afternoon hours Friday mainly across most of south
central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:16 PM CDTSpecial Weather StatementICTBarton, Rice, Russell29 min
May 29, 2:51 PM CDTSpecial Weather StatementICTSedgwick24 min
May 29, 3:11 PM CDTSpecial Weather StatementICTMarion34 min
May 29, 3:27 PM CDTSpecial Weather StatementICTSedgwick33 min
May 29, 3:38 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick67 min
May 29, 3:54 PM CDTSpecial Weather StatementICTHarvey36 min
May 29, 4:28 PM CDTSpecial Weather StatementICTMcPherson32 min
May 29, 5:05 PM CDTSpecial Weather StatementICTHarvey25 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline28 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice61 min
May 29, 5:46 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 5:53 PM CDTSpecial Weather StatementICTMcPherson37 min
May 29, 6:25 PM CDTSevere Thunderstorm WarningICTLincoln33 min
May 29, 6:30 PM CDTSevere Thunderstorm WarningICTEllsworth28 min
May 29, 6:45 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice60 min
May 29, 6:47 PM CDTSevere Thunderstorm WarningICTMcPherson28 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.